Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 82, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 1:27 AM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 1:27 AM CDT (06:27 UTC)
- Expired
- May 9, 2016, 2:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 1:42 AM CDT | HAIL 1.25 | 1 W Clyde, KS | |
| May 9, 1:42 AM CDT | HAIL 1.25 | W Clyde, KS | |
| May 9, 1:55 AM CDT | HAIL 1 | 4 Nne Clyde, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WUUS53 KTOP 090627
SVRTOP
KSC027-029-201-090715-
/O.NEW.KTOP.SV.W.0082.160509T0627Z-160509T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
127 AM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 215 AM CDT
* AT 126 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
AURORA...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...LINN...PALMER...AURORA AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3953 9708 3944 9760 3959 9763 3966 9747
3965 9737 3969 9737 3980 9710
TIME...MOT...LOC 0626Z 240DEG 30KT 3955 9752
HAIL...1.25IN
WIND...60MPH
$$
BB1 follow-up statement
301
WWUS53 KTOP 090652
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
152 AM CDT MON MAY 9 2016
KSC027-029-090701-
/O.CAN.KTOP.SV.W.0082.000000T0000Z-160509T0715Z/
CLAY-CLOUD-
152 AM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CLOUD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3963 9709 3957 9737 3969 9737 3980 9710
TIME...MOT...LOC 0651Z 237DEG 29KT 3966 9731
$$
KSC201-090715-
/O.CON.KTOP.SV.W.0082.000000T0000Z-160509T0715Z/
WASHINGTON-
152 AM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHWESTERN WASHINGTON COUNTY...
AT 151 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF
CLYDE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED HALF DOLLAR SIZE HAIL
IN CLYDE AT 1:50 AM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LINN AND PALMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3963 9709 3957 9737 3969 9737 3980 9710
TIME...MOT...LOC 0651Z 237DEG 29KT 3966 9731
HAIL...1.25IN
WIND...60MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:37 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 8, 11:37 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1137 PM CDT SUN MAY 8 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN MAY 8 2016 Persistent showers and thunderstorms continue to move northeast across much of northeast and east central Kansas this afternoon as a lead wave moved northeast into south central Kansas. The convection has also stabilized the atmosphere across northeast Kansas with latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at 19Z. Surface analysis at 19Z places the dryline in southwest Kansas with a surface low in northeast New Mexico. Stronger wave was beginning to exit the base of the upper trough across the Rockies and was moving into western Kansas. Low level jet was backing more to the south this afternoon with the approach of the wave, this will focus best moisture flux into central and eastern Kansas this evening and overnight. Forcing for ascent will continue through the evening across south central into northeast Kansas as left exit region of 110 kt upper jet streak approaches the area. Areas of north central and central Kansas where the atmosphere has not been worked over should have the better chances of severe storms this evening where instability is higher and mid level lapse rates are steeper. Areas further east still have the potential for isolated severe storms this evening and tonight. Also additional storms are likely to develop in the vicinity and north of the warm front near the Nebraska border. Hail and winds will be the main hazards with a few tornadoes possible. Monday the dryline mixes to the east into central Kansas in the afternoon while the upper trough ejects to the northeast across the Central Plains and takes a negative tilt as it does so. Shear is around 25 to 35 kts in the late afternoon hours with around 1200 to 1800 J/kg of mixed layer cape. Forecast soundings showing the EML weakening late in the afternoon and expect storms to fire in the instability axis across the eastern half of the forecast area. Large hail and damaging winds will be the main hazards and tornadoes will also be possible with any supercell storms. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN MAY 8 2016 Monday Night through Wednesday...Upper trough digging SE into the Pacific Northwest this afternoon is forecast to reach the central rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over southern Wyoming this afternoon lifts out reaching the northern plains by 00 UTC Tuesday with a trough extending south through the plains. The upper trough over the central rockies continues to dig southeast into the plains Tuesday and Wednesday. As it does, a surface low should deepen over southeast Colorado by 00 UTC Wed and then track east across Kansas Tuesday night and Wednesday. With respect to the surface low, the 12 UTC GFS looks fast compared to the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the consensus and did not the GFS. As for the sensible weather, will forecast chance of thunderstorms Monday night. Severe weather parameters should decrease by Monday evening with deep layer shear decreasing to less than 30 KTs. On Tuesday, northeast Kansas should be between systems and will forecast dry weather. We are expecting more showers and thunderstorms Tuesday night and Wednesday associated with the second upper trough and surface system. The surface boundary may behave like an inverted trough with much of the precipitation to the west of the trough or post frontal. With this in mind, much of the precipitation on Wednesday should be post frontal with the better chances of severe weather east of the forecast area. Wednesday night through Sunday, upper northwesterly flow will slowly transition into a more zonal flow regime. By Friday afternoon several minor shortwaves translate through the flow, but with moisture still off to the south, perhaps the best chance for any significant rainfall will be late Friday into Saturday morning. The rest of the period suggests considerable variability at this point with only slight chance POPs over the next weekend. Long term guidance in good agreement that moisture will not be plentiful outside of the weak return with a weak wave late Friday previously mentioned. Mainly mid level subsidence and generally stable soundings after this suggest that perhaps some periods of showers but likely mostly cloud cover will be the story with the zonal flow in place suggests that baroclinicity will be at a premium. Meanwhile, high temps and low temps will remain near normal through the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1134 PM CDT SUN MAY 8 2016 IFR stratus is likely to persist at terminals through 16Z Monday as the low level inversion traps moisture below 1000 ft. KFOE may approach LIFR being at a higher elevation. Scattered showers are expected to develop towards sunrise, gradually clearing to VFR before noon. Next chance of TSRA is uncertain with respect to timing however will likely produce lower flight categories through 06Z Tuesday. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Drake/Johnson AVIATION...Prieto
Hazardous weather outlook, May 8, 11:57 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1157 PM CDT SUN MAY 8 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-100500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1157 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STORMS OVER NORTH CENTRAL KANSAS ARE EXPECTED TO EVOLVE EASTWARD TOWARDS NORTH CENTRAL KANSAS LATER THIS EVENING. THE STRONGEST STORMS MAY BE SEVERE WITH LARGE HAIL, HEAVY RAINFALL, AND ISOLATED DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS THROUGH 4 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON INTO THE EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 8, 9:56 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT SUN MAY 8 2016 KSZ008-020-090345- CLOUD-REPUBLIC- 956 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 1045 PM CDT... AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RANDALL...AND ADDITIONAL STRONG STORMS NEAR LOVEWELL STATE PARK AND BELOIT...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLEVILLE...SCANDIA...JAMESTOWN...COURTLAND...NORWAY AND REPUBLIC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 4000 9763 3946 9770 3935 9793 4000 9793 TIME...MOT...LOC 0255Z 225DEG 32KT 3962 9798 BB
Local storm report, May 8, 10:05 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLOOD EMPORIA 38.40N 96.18W
05/08/2016 LYON KS BROADCAST MEDIA
REPORTS OF PONDING IN LOW LYING AREAS LEAD TO STREET
CLOSURES IN THE EMPORIA AND SURROUNDING AREAS. RAINFALL
ESTIMATES RANGED FROM 1.5. UP TO 3 INCHES. FLOODING HAS
BEGUN TO RECEDE AT THIS TIME.
&&
JPLocal storm report, May 8, 10:10 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HEAVY RAIN LYNDON 38.61N 95.68W
05/08/2016 M2.22 INCH OSAGE KS PUBLIC
24 HOUR STORM TOTAL
&&
JPSpecial weather statement, May 8, 10:44 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1044 PM CDT SUN MAY 8 2016 KSZ008-009-090430- WASHINGTON-REPUBLIC- 1044 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES UNTIL 1130 PM CDT... AT 1043 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MUNDEN...MOVING EAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLEVILLE...WASHINGTON...CUBA...MORROWVILLE...HADDAM...MUNDEN...NARKA AND MAHASKA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 4000 9701 3980 9704 3981 9767 4000 9764 TIME...MOT...LOC 0343Z 258DEG 37KT 3995 9750 BB
Local storm report, May 9, 12:51 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1251 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 20 SW CONCORDIA 39.37N 97.93W
05/09/2016 E1.00 INCH CLOUD KS STORM CHASER
&&
JPLocal storm report, May 9, 1:15 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 4 WSW GLASCO 39.33N 97.91W
05/09/2016 M1.00 INCH CLOUD KS PUBLIC
RADAR ESTIMATED TIME.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 47 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.